Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 191, NWS Omaha, NE

August 9, 2015Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 9, 2015, 10:42 PM CDT for Monona County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2015, 10:42 PM CDT (03:42 UTC)
Expired
Aug 9, 2015, 11:15 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:14 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 6:14 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
614 PM CDT SUN AUG 9 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 333 PM CDT SUN AUG 9 2015

CHANCE FOR THUNDERSTORMS AND THEIR SEVERITY TONIGHT ARE THE PRIMARY
FORECAST CONCERNS.

THUNDERSTORMS WERE FIRING AT MID AFTERNOON ALONG A WEAK SURFACE
BOUNDARY STRETCHING FROM SOUTHEAST SOUTH DAKOTA INTO WESTERN
NEBRASKA. THESE STORMS HAVE PLENTY OF INSTABILITY AND SHEAR TO FEED
ON...SOME 2500 J/KG OF MLCAPE AND 40KT OF EFFECTIVE BULK SHEAR...AS
PER LATEST RAP OBJECTIVE ANALYSIS. ALREADY GETTING REPORTS OF SEVERE
HAIL JUST WEST OF OUR AREA WHERE VIGOROUS UPDRAFTS WERE SEEN. AND
FREEZING LEVELS ARE QUITE A BIT LOWER THAN LAST EVENING. SO A
CONTINUED HAIL THREAT IS CERTAINLY EXPECTED...WITH MODEST MICROBURST
POTENTIAL ALSO NOTED ON RAP PROGS.

PERHAPS A BIGGER SHOW WITH POTENTIALLY MORE WIDESPREAD SEVERE LATER
THIS EVENING IS POSSIBLE. MID LEVEL SHORTWAVE DIVING INTO WESTERN
SOUTH DAKOTA WILL CONTINUE SOUTHEAST THIS EVENING...PUSHING A COLD
FRONT ALONG WITH IT. SHEAR PROFILES SHOULD ACTUALLY INCREASE IN
MAGNITUDE GIVEN MID LEVEL SPEED MAX TIED TO WAVE. SHEAR VECTORS ARE
LINING UP NEARLY PARALLEL WITH EXPECTED FRONTAL/CONVECTIVE
LINE...SUPPORTING MORE OF A LINEAR STORM MODE. WIND
FIELDS...PREDICTED DOWNDRAFT CAPE AND LAYER THETA-E DIFFERENCES
APPROACHING 30 ALL SUGGEST SEVERE WIND POTENTIAL AS LINE RACES INTO
EASTERN NEBRASKA. SEVERAL MESOSCALE HI-RES MODELS ARE OFFERING
VARIED OPINIONS AROUND THIS LINE OF THINKING...SO WILL HIT EVENING
THUNDER CHANCES PRETTY HARD. EXPECT STORMS TO SLOWLY DIE OFF LATER
THIS EVENING AND OVERNIGHT AS THEY APPROACH INTERSTATE 80 AND
BEYOND...HOWEVER SEVERE THREAT APPEARS TO LINGER FOR SOME TIME AFTER
DARK.

BY MONDAY MORNING LINGERING STORMS SHOULD BE EXITING OUR
SOUTHEAST CWA. HOWEVER WEAK IMPULSE IN MID LEVEL FLOW COULD TAP
WANING INSTABILITY IN THE MID AFTERNOON TO PRODUCE A STORM OR TWO
IN SOUTHWEST IOWA. THEN NORTHERLY SURFACE FLOW UNDER HIGH PRESSURE
WILL FORETELL A RELATIVELY DRY PERIOD OVER THE NEXT COUPLE OF
DAYS.

HIGHS BOTH TUESDAY AND WEDNESDAY WILL GRADUALLY INCREASE INTO THE
LOWER AND MIDDLE 80S UNDER PLENTY OF SUNSHINE. AND DEW POINTS SHOULD
BE LOWER ON TUESDAY BEFORE BEGINNING TO RETURN WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 333 PM CDT SUN AUG 9 2015

OUR RELATIVELY QUIET WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH
THE REST OF THE WEEK. MID LEVEL HIGH PRESSURE RIDGE IS FORECAST BY
BOTH ECMWF AND GFS TO BUILD FROM THE SOUTHERN PLAINS INTO THE
NORTHERN ROCKIES...AND EXPAND A BIT TO THE EAST. THIS WILL TAKE MAIN
STORM TRACK NORTH AND EAST OF OUR AREA...AND ALLOW FOR WARMER
TEMPERATURES BOTH AT THE SURFACE AND ALOFT. WILL MAINTAIN OUR DRY
FORECAST UNTIL MAYBE SATURDAY NIGHT OR SUNDAY WHEN RIDGE IS FORECAST
TO BEGIN TO BREAK DOWN. HIGHS MAINLY IN THE UPPER 80S AND LOWER 90S
SHOULD PREVAIL.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 612 PM CDT SUN AUG 9 2015

BAND OF THUNDERSTORMS WILL AFFECT KOFK FOR THE FIRST FEW HOURS OF
THE TAF PERIOD. THEN ANOTHER LINE OF STORMS MOVING SOUTHEAST WILL
ENTER EASTERN NEBRASKA...AFFECTING KOFK BETWEEN 04Z AND 06Z...THEN
KLNK AND KOMA BETWEEN 06Z AND 09Z. MVFR CIGS/VSBYS WILL BE COMMON
IN STORMS...BUT BRIEFLY LOWER CONDITIONS ARE CERTAINLY POSSIBLE.
STRONG WINDS MAY ACCOMPANY STORMS AS WELL. BEHIND THIS SECOND BAND
OF THUNDERSTORMS...AREAS OF MVFR FOG ARE LIKELY THROUGH 14Z...WITH
A SMALL CHANCE OF MVFR/IFR CIGS AS WELL. THEN NORTH WINDS UNDER
12KT AND VFR CONDITIONS ARE FORECAST BEYOND 14Z AT ALL SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...DERGAN
Hazardous weather outlook, Aug 9, 4:32 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CDT SUN AUG 9 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE IN NORTHEAST NEBRASKA EARLY THIS EVENING. THEN MORE
SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH
ABOUT MIDNIGHT AS FAR SOUTHEAST AS INTERSTATE 80.

SCATTERED THUNDERSTORMS AT LATE AFTERNOON ALONG A WEAK SURFACE
BOUNDARY IN NORTHEAST NEBRASKA COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS. A BETTER CHANCE FOR SEVERE STORMS WILL COME FROM A
COLD FRONT MOVING SOUTHEAST FROM SOUTH DAKOTA...SCHEDULED TO
ARRIVE IN NORTHEAST NEBRASKA AT EARLY EVENING...THEN PROGRESS
TOWARD INTERSTATE 80 AROUND MIDNIGHT. INSTABILITY AND SHEAR WILL
BOTH BE CONDUCIVE FOR DAMAGING WINDS THROUGH THE EVENING BEFORE
STORMS WEAKEN AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS WILL LIKELY LINGER OVER MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THROUGH THE NIGHT...ENDING FROM
NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. BY MONDAY MORNING...MOST OF
THE ACTIVITY WILL HAVE MOVED EAST OF NEBRASKA AND SOUTHWEST IOWA.
THERE IS A SMALL CHANCE NON SEVERE THUNDERSTORMS COULD POP UP
MONDAY AFTERNOON IN SOUTHWEST IOWA.

FLOODING WILL REMAIN POSSIBLE ALONG THE NISHNABOTNA RIVER NEAR
HAMBURG AND THE WEST NISHNABOTNA NEAR RIVERTON AS WATER FROM
SUNDAY NIGHT RAINFALL CONTINUES TO MOVE DOWN THOSE WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PART OF NORTHEAST
AND EAST CENTRAL NEBRASKA...AS WELL AS WEST CENTRAL IOWA.

In the hours before

Special weather statement, Aug 9, 6:25 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
625 PM CDT SUN AUG 9 2015

NEZ011-016-017-100015-
ANTELOPE NE-KNOX NE-PIERCE NE-
625 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE...SOUTH CENTRAL
KNOX AND NORTHWESTERN PIERCE COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ORCHARD...OR 19 MILES SOUTHEAST OF ONEILL...MOVING NORTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...ORCHARD...CENTER...WINNETOON...ROYAL...BAZILE MILLS...
ASHFALL FOSSIL BEDS STATE HISTORICAL PARK AND THE HIGHWAY 14 AND 59
JUNCTION.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND
344.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4239 9830 4262 9787 4243 9769 4227 9830
TIME...MOT...LOC 2325Z 241DEG 40KT 4232 9832

KERN
Special weather statement, Aug 9, 6:41 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT SUN AUG 9 2015

NEZ030-031-042-100030-
PLATTE NE-BOONE NE-MADISON NE-
641 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...SOUTHWESTERN
MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 730 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PETERSBURG...OR 35 MILES WEST OF NORFOLK...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PETERSBURG...LINDSAY AND LORETTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4179 9817 4190 9812 4189 9756 4163 9764
TIME...MOT...LOC 2341Z 282DEG 21KT 4184 9807

KERN
Special weather statement, Aug 9, 7:28 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT SUN AUG 9 2015

NEZ016-030-031-042-100115-
ANTELOPE NE-PLATTE NE-BOONE NE-MADISON NE-
728 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANTELOPE...NORTHERN
BOONE...SOUTHWESTERN MADISON AND NORTHWESTERN PLATTE COUNTIES UNTIL
815 PM CDT...

AT 728 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF SPALDING...OR 36 MILES NORTHEAST OF ORD...MOVING EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PETERSBURG...LINDSAY AND LORETTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4192 9830 4197 9768 4170 9767 4174 9829
TIME...MOT...LOC 0028Z 269DEG 29KT 4184 9829

KERN
Special weather statement, Aug 9, 7:46 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT SUN AUG 9 2015

NEZ030-042-100130-
PLATTE NE-BOONE NE-
746 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHWESTERN
PLATTE COUNTIES UNTIL 830 PM CDT...

AT 745 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF ALBION...OR 40 MILES EAST OF ORD...MOVING EAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...ST. EDWARD...LINDSAY AND THE HIGHWAY 14 AND 56 JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4177 9828 4170 9761 4152 9770 4153 9771
      4153 9788 4151 9789 4165 9829
TIME...MOT...LOC 0045Z 289DEG 33KT 4171 9815

KERN
Special weather statement, Aug 9, 8:34 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
834 PM CDT SUN AUG 9 2015

NEZ011-012-100215-
KNOX NE-CEDAR NE-
834 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR AND EASTERN KNOX
COUNTIES UNTIL 915 PM CDT...

AT 833 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YANKTON...MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...COLERIDGE...WYNOT...FORDYCE...ST. HELENA...OBERT...ST.
HELENA BOAT DOCK AND GAVINS POINT DAM AND CAMPGROUNDS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 203 AND 215.
 HIGHWAY 20 IN NEBRASKA NEAR MILE MARKER 390.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.

LAT...LON 4285 9728 4286 9725 4281 9720 4280 9717
      4270 9701 4250 9702 4242 9713 4281 9754
      4285 9748 4285 9745 4287 9742 4286 9734
      4287 9731
TIME...MOT...LOC 0133Z 316DEG 25KT 4282 9739

KERN
Local storm report, Aug 9, 8:48 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
848 PM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             OAKDALE                 42.07N 97.97W
08/09/2015  E0.50 INCH       ANTELOPE           NE   PUBLIC

            ALSO TWO INCHES OF RAIN

0635 PM     HAIL             ORCHARD                 42.34N 98.24W
08/09/2015  E1.00 INCH       ANTELOPE           NE   PUBLIC

            UP TO QUARTER SIZE

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:05 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte40 min
Aug 9, 7:28 PM CDTSpecial Weather StatementOAXBoone47 min
Aug 9, 7:46 PM CDTSpecial Weather StatementOAXBoone44 min
Aug 9, 8:34 PM CDTSpecial Weather StatementOAXCedar41 min
Aug 9, 11:36 PM CDTSpecial Weather StatementOAXDouglas39 min
Aug 10, 12:09 AM CDTSpecial Weather StatementOAXDouglas36 min
Aug 9, 10:16 PM CDTSevere Thunderstorm WarningOAXMonona29 min
Aug 9, 11:14 PM CDTSpecial Weather StatementOAXShelby46 min
Aug 9, 11:24 PM CDTSpecial Weather StatementOAXPottawattamie51 min
Aug 10, 12:57 AM CDTSpecial Weather StatementOAXFremont, Montgomery, Page33 min
Aug 10, 1:51 AM CDTSpecial Weather StatementOAXFremont, Page39 min
Aug 10, 2:22 AM CDTSevere Thunderstorm WarningOAXPage23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.